North Dakota, 2018

Hail and Damaging Winds in North Dakota, August 3, 2018

August 3, 2018 · NWS BIS · 8 events in 4 counties and zones

An upper level shortwave trough interacted with a surface trough over southwest North Dakota to produce thunderstorms in an area of enhanced instability and shear. Some storms became severe producing large hail and high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$20,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level shortwave trough interacted with a surface trough over southwest North Dakota to produce thunderstorms in an area of enhanced instability and shear. Some storms became severe producing large hail and high wind gusts. The largest hail reported was the size of a ping pong ball, and fell in Grant County. The strongest thunderstorm wind gust report was 70 mph, also in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 4:25 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 4:25 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
625 PM CDT Fri Aug 3 2018

.UPDATE...

Issued at 623 PM CDT Fri Aug 3 2018

A few towers have gone up south of Garrison Dam, though orphan
anvils are the only result as convection is having a hard time
with lack of good mid/upper level forcing. Still expect to see a
few storms along the southwest to northeast orientated boundary
this evening, some marginally severe with decent shear present.
Better chances late evening and overnight as mid level waves
trigger better development across the southwest and south
central.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM CDT Fri Aug 3 2018

Hot temperatures this afternoon and severe weather potential late
this afternoon through Saturday afternoon highlights the short
term forecast.

We have hit 101 degrees so far at the Bismarck airport, which is
officially the hottest day of the year thus far. This is also the
first time this year we have hit 100. Currently, widespread
temperatures in the upper 90s are being observed across western
and central North Dakota, thus more readings in the 100s are still
expected through the afternoon.

At the mid levels, a northern stream trough continues to approach
the region from the west. Numerous shortwave impulses will
interact with a prefrontal surface trough and trailing cold
front through the night. Isolated to scattered storms will
initiate along the surface trough over western North Dakota in the
5 pm to 7 pm CDT time frame before increasing in coverage and
intensity as they move east. With moderate to strong instability
and fairly weak deep layer shear, a few of these storms may
become strong to marginally severe with large hail up to the size
of a quarter and wind gusts up to 60 mph. Another round of more
numerous thunderstorms may develop along the trailing front over
the southwest around 9 pm to 11 pm CDT and move across the south
central through the night. Latest CAM guidance suggests these
storms will approach the Bismarck Mandan area around the 1 am to
3 am CDT time frame. These storms could potentially evolve into a
more widespread severe threat as shear will be on the increase.
Storms will exit the James River valley by early Saturday morning,
leaving a mostly dry Saturday in their wake.

Another round of thunderstorms are forecast to develop late Saturday
afternoon. The favored area for a few strong to severe storms
appears to be the corridor of our eastern forecast area, from the
Turtle Mountains to the southern James River valley. The
strongest shear and instability will overlap better than today
across these areas, so a few supercells will be possible. Details
should become clearer with guidance tonight and tomorrow morning.

.LONG TERM...(Sunday through Friday)
Issued at 330 PM CDT Fri Aug 3 2018

The long term forecast features various weak short waves moving
through the building west coast ridge that will bring periodic
chances of hit and miss showers and thunderstorms. Hot and dry
weather looks to be the story through this period with very little
signal of any widespread precipitation under the influence of the
ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)

Issued at 623 PM CDT Fri Aug 3 2018

Isolated to scattered showers/thunderstorms still expected now
through the evening along a boundary draped southwest to
northeast across North Dakota. Storms expected to form west and
north of KBIS, moving eastward. More numerous showers and storms
later this evening and overnight across southwest and south
central ND as stronger forcing arrives. KDIK-KBIS-KJMS will have
the better chances of seeing this later activity. Precip chances
end 12-14Z Sat morning. Outside of any thunderstorms, VFR
conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Aug 3, 4:39 PM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
639 PM CDT Fri Aug 3 2018

NDZ001>003-009-010-017-031-032-042345-
Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley-
Billings-
639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight across portions of western and
central North Dakota. The best chance for severe storms will be
over southwest North Dakota, central North Dakota, and the James
River valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances of thunderstorms are forecast Saturday through
Monday. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345-
Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-
Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop this evening over
southwest and central North Dakota. A few of these storms may
become strong to severe. The main threats will be large hail up
to the size of a quarter, damaging winds up to 60 mph, locally
heavy rainfall, and frequent lightning.

Additional thunderstorms, some possibly severe, are expected later
this evening and into early Saturday morning across southwestern
and south central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across portions of central
North Dakota on Saturday, mainly across the James River Valley. A
few storms could be strong to severe, with large hail up the size
of a quarter, damaging winds up to 60 mph, heavy rainfall, and
dangerous lightning.

Periodic chances of thunderstorms are forecast Saturday through
Monday. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across southwest
North Dakota, central North Dakota, and the James River valley.

In the hours before

Special weather statement, Aug 3, 6:37 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
837 PM CDT FRI AUG 3 2018

NDZ020-040215-
Oliver-
837 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLIVER COUNTY UNTIL 915
PM CDT...

At 837 PM CDT, a strong thunderstorm was located 6 miles east of
Center, or 15 miles southwest of Washburn, moving northeast at 15
mph.

Wind gusts to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cross Ranch State Park, Sanger, Hensler and Nelson Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4706 10133 4725 10119 4728 10118 4729 10112
      4729 10106 4727 10100 4725 10098 4719 10099
      4713 10094 4710 10094 4698 10109 4698 10117
TIME...MOT...LOC 0137Z 213DEG 11KT 4708 10117

HEINERT
Special weather statement, Aug 3, 7:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018

NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...

At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.

Wind gusts to 55 mph are possible with these storms.

Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
      4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388

HEINERT

The radar

The Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
August 3, 8:00 PM MST to 8:03 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.000, -102.640

Hail, Adams

When
August 3, 8:08 PM MST to 8:11 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.25 in hail
Reported by
Public
Coordinates
46.000, -102.640

Thunderstorm Wind, Bowman

When
August 3, 8:10 PM MST to 8:12 PM MST
Where
Bowman County, 19.34 mi SW of Rhame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.000, -103.880

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Grant

When
August 3, 8:20 PM MST to 8:23 PM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.600, -101.810

The public estimated thunderstorm wind gusts of 70 mph.

Hail, Grant

When
August 3, 9:00 PM MST to 9:03 PM MST
Where
Grant County, 10.07 mi NW of Lark
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.570, -101.520

The house roof was damaged. Some tree branches were broken by the winds that accompanied the hail. Corn leaves were shredded.

Hail, Adams

When
August 3, 9:20 PM MST to 9:24 PM MST
Where
Adams County, 15.85 mi ENE of Haynes
Measured
1 in hail
Reported by
Public
Coordinates
46.080, -102.180

Hail, Grant

When
August 3, 10:00 PM MST to 10:03 PM MST
Where
Grant County, 8.77 mi NNW of Lark
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -101.460

Hail, Morton

When
August 3, 11:57 PM CST to 11:59 PM CST
Where
Morton County, 1.46 mi SSE of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.810, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774546, 774548, 774549, 774550, 774551, 774552, 774553, 774554.